Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 18, 2004, 6:30 PM CDT for Jefferson County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 6:30 PM CDT (23:30 UTC)
- Expired
- May 18, 2004, 8:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 182332 FFWBHM ALC073-190130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 PM CDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN ALABAMA * UNTIL 830 PM CDT * AT 630 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN NEAR TARRANT CITY. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. MOST FLASH FLOODING DEATHS ARE AUTOMOBILE RELATED. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS. LAT...LON 3367 8692 3352 8686 3354 8664 3370 8661 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:32 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 18, 2:32 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 232 PM CDT TUE MAY 18 2004 .SYNOPSIS...A WARM MOIST AIRMASS WILL CONTINUE TO BRING MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS TO CENTRAL ALABAMA THROUGH THE END OF THE WEEK. RAIN CHANCES WILL DIMINISH AND TEMPERATURES WILL HEAT UP THIS WEEKEND INTO EARLY NEXT WEEK AS DRIER AIR MOVES INTO THE AREA WITH HIGH PRESSURE BUILDING IN. && .SHORT TERM...(TONIGHT THROUGH FRIDAY) DETERMINING THE COVERAGE... PROBABILITY...AND INTENSITY OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA IS THE SHORT TERM FORECAST CONCERN. AT 215 PM CDT...SHOWERS AND THUNDERSTORMS WERE CONFINED TO MAINLY EAST CENTRAL ALABAMA WHERE THEY DEVELOPED IN THE HIGHER TERRAIN BECAUSE OF DIFFERENTIAL HEATING IN A MOIST UNSTABLE ENVIRONMENT. NO SEVERE THUNDERSTORMS HAD BEEN REPORTED...THOUGH A FEW STORMS WERE STRONG WITH GUSTY WINDS UP 40 MPH...LOCALLY HEAVY RAINFALL OF AROUND AN INCH...AND/OR DANGEROUS CLOUD TO GROUND LIGHTNING. TEMPERATURES RANGED FROM THE 70S IN RAIN COOLED AIR EAST TO THE MID 80S ALONG AND WEST OF INTERSTATE 65. MODELS ARE GENERALLY IN GOOD AGREEMENT AND WILL USE A BLEND. THE REST OF THIS AFTERNOON INTO THE EARLY EVENING...EXPECT THE SHOWERS AND THUNDERSTORMS TO BECOME FOCUSED OVER THE WESTERN HALF OF STATE WHERE MOISTURE...LIFT...AND INSTABILITY WILL BE MAXIMIZED...OPPOSITE OF EARLY THIS AFTERNOON. A FEW STORMS MAY BE STRONG WITH SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND LOCALLY HEAVY RAINFALL OVER ONE INCH. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED WITH WEAK WINDS AND NO MAJOR LOW PRESSURE SYSTEM NEARBY. LATE THIS EVENING INTO THE OVERNIGHT...SHOWERS AND THUNDERSTORMS WILL DIMINISH SIGNIFICANTLY AFTER THE SUN SETS AS THE AIR STABILIZES. WILL KEEP LOW CHANCE OVERNIGHT FOR A LEFTOVER SHOWER OR THUNDERSTORM. PATCHY FOG MAY DEVELOP LATE...BUT SHOULD NOT BE A HUGE PROBLEM AS CLOUD COVER SHOULD KEEP THE AIR FROM COOLING AND SATURATING TOO MUCH. WEDNESDAY...EXPECT SIMILAR WEATHER TO TODAY WITH WARM AND MOIST CONDITIONS EXPECTED. SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP DURING THE DAY. THINK THE EASTERN HALF OF THE STATE WILL HAVE THE HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS AS THE RUGGED TERRAIN WILL SERVE AS THE BEST LIFTING MECHANISM. AGAIN...A STORM OR TWO MAY BE STRONG WITH GUSTY WINDS UP TO 40 MPH...SMALL HAIL... DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL. THURSDAY AND FRIDAY...RAIN CHANCES WILL DWINDLE AS DRIER AIR MOVES INTO THE AREA. AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...MAINLY ACROSS EAST ALABAMA WHERE THE BEST MOISTURE AND LIFT WILL EXIST...BUT COVERAGE WILL BE MORE LIMITED. WARMER WEATHER WILL OCCUR DURING THESE DAYS WITH MORE SUN EXPECTED. AS FOR TEMPERATURES...LEANED TOWARD THE WARMER SIDE OF MODEL GUIDANCE FOR HIGH TEMPERATURES WITH MORE SUN AND LESS CLOUDS EXPECTED DURING THE DAYTIME HOURS. MODEL LOW TEMPERATURES APPEAR TO BE ON TRACK. && .LONG TERM...(SATURDAY THROUGH TUESDAY) VERY WARM AND DRIER CONDITIONS ARE EXPECTED DURING THIS TIME FRAME AS HIGH PRESSURE BUILDS INTO THE AREA. WILL KEEP SLIM RAIN CHANCES IN THE FORECAST AS ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE AFTERNOON HOURS. HIGH TEMPERATURES WILL FLIRT WITH THE 90 DEGREE MARK SATURDAY AND BEYOND. && .PRELIMINARY NUMBERS... BIRMINGHAM 66 84 67 86 68 / 40 50 30 40 MONTGOMERY 66 86 67 87 67 / 40 50 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && MBS/91
Hazardous weather outlook, May 18, 1:00 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT TUE MAY 18 2004 ALZ011>015-017>050-182000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE AREA. SHOWERS AND THUNDERSTORMS HAVE BEGUN TO POP UP ACROSS THE AREA AND WILL INCREASE IN COVERAGE THROUGH THE AFTERNOON AND INTO THE EVENING HOURS. SOME OF THESE STORMS COULD BE STRONG AND WILL BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING...BRIEF LOCALIZED HEAVY RAINFALL...AND GUSTY WINDS TO 35 MILES AN HOUR. AT THIS TIME...MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THEREFORE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY) AFTERNOON THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON WEDNESDAY. FOR THE MOST PART NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME... BUT A FEW STORMS COULD BE STRONG AND PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, May 18, 3:28 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT TUE MAY 18 2004
ALZ019-182100-
CALHOUN-
328 PM CDT TUE MAY 18 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 400
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...
AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES SOUTH OF PIEDMONT...MOVING NORTHEAST AROUND 10
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PIEDMONT THROUGH 400
PM CDT.
LAT...LON 3391 8555 3387 8561 3381 8559 3378 8564
3363 8564 3368 8571 3372 8580 3389 8568
3395 8562Special weather statement, May 18, 4:11 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 411 PM CDT TUE MAY 18 2004 ALZ028-182145- CLAY- 411 PM CDT TUE MAY 18 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 445 PM CDT... ...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PYRITON...MOVEMENT IS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LINEVILLE...DELTA AND PYRITON THROUGH 445 PM CDT.
Special weather statement, May 18, 5:30 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 PM CDT TUE MAY 18 2004 ALZ044-182300- MONTGOMERY- 530 PM CDT TUE MAY 18 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL 600 PM CDT... ...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES SOUTHWEST OF SPRAGUE. THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SPRAGUE AND PINTLALA THROUGH 600 PM CDT. ANOTHER THREAT IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, May 18, 5:48 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT TUE MAY 18 2004
ALZ025-182315-
SHELBY-
548 PM CDT TUE MAY 18 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHEAST SHELBY COUNTY
UNTIL 615 PM CDT...
...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...
AT 54 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF HARPERSVILLE...DRIFTING TO THE
NORTHEAST AROUND 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HARPERSVILLE...
VINCENT AND VANDIVER THROUGH 615 PM CDT.
ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
LAT...LON 3350 8650 3350 8638 3340 8638 3337 8635
3324 8651 3336 8667 3355 8650Special weather statement, May 18, 5:48 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT TUE MAY 18 2004
ALZ025-182315-
SHELBY-
548 PM CDT TUE MAY 18 2004
CORRECTED FOR RADAR TIME
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHEAST SHELBY COUNTY
UNTIL 615 PM CDT...
...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...
AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF HARPERSVILLE...DRIFTING TO THE
NORTHEAST AROUND 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HARPERSVILLE...
VINCENT AND VANDIVER THROUGH 615 PM CDT.
ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
LAT...LON 3350 8650 3350 8638 3340 8638 3337 8635
3324 8651 3336 8667 3355 8650Special weather statement, May 18, 6:18 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 618 PM CDT TUE MAY 18 2004 ALZ024-182345- JEFFERSON- 618 PM CDT TUE MAY 18 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 645 PM CDT... ...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER FULTONDALE...DRIFTING NORTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TARRANT CITY AND PINSON THROUGH 645 PM CDT. THE PRIMARY THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:33 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 27 min |
| May 18, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 23 min |
| May 18, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne | 23 min |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.